Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 322, NWS Albuquerque, NM

July 28, 2017San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 28, 2017, 2:58 PM MDT for San Miguel County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 2:58 PM MDT (20:58 UTC)
Expired
Jul 28, 2017, 3:30 PM MDT
In force
32 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 89 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS55 KABQ 282058
SVRABQ
NMC047-282130-
/O.NEW.KABQ.SV.W.0322.170728T2058Z-170728T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
258 PM MDT FRI JUL 28 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central San Miguel County in northeastern New Mexico...

* Until 330 PM MDT.

* At 258 PM MDT, a severe thunderstorm was located near Conchas, or
  26 miles west of Tucumcari, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Conchas Dam, Conchas and Conchas Lake State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

To report severe weather, contact the National Weather Service 
office in Albuquerque at 1.888.386.7637.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3522 10412 3525 10424 3550 10424 3543 10388
TIME...MOT...LOC 2058Z 198DEG 8KT 3531 10416 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
2 follow-up statements
749 
WWUS55 KABQ 282116
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
316 PM MDT FRI JUL 28 2017

NMC047-282130-
/O.CON.KABQ.SV.W.0322.000000T0000Z-170728T2130Z/
San Miguel-
316 PM MDT FRI JUL 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL SAN MIGUEL COUNTY...

At 316 PM MDT, a severe thunderstorm was located over Conchas, or 26
miles northwest of Tucumcari, moving north at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Conchas Dam, Conchas and Conchas Lake State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3525 10410 3527 10421 3550 10424 3543 10388
TIME...MOT...LOC 2116Z 198DEG 8KT 3535 10414 

HAIL...0.75IN
WIND...60MPH
 
$$

Shoemake
166 
WWUS55 KABQ 282126
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
326 PM MDT FRI JUL 28 2017

NMC047-282136-
/O.EXP.KABQ.SV.W.0322.000000T0000Z-170728T2130Z/
San Miguel-
326 PM MDT FRI JUL 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN MIGUEL COUNTY
WILL EXPIRE AT 330 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3525 10410 3527 10421 3550 10424 3543 10388
TIME...MOT...LOC 2126Z 198DEG 8KT 3537 10413 

$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:31 PM MDT, 27 minutes earlier.

Area forecast discussion, Jul 28, 2:31 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
231 PM MDT Fri Jul 28 2017

.SYNOPSIS...
Drier air aloft has already begun working into southeastern New
Mexico this afternoon. This dry air will keep more than a storm or
two from developing across the southeast and east-central plains this
evening while scattered to numerous storms are forecast across the
northwest half of the state this evening and over the weekend.
A backdoor front will reintroduce moisture across northeast and
east-central areas Sunday and across the remainder of the plains
Monday. The active to very active pattern continues Tuesday and
Wednesday with some drying expected during the latter half of next
week. Temperatures will be near seasonal average for late July and
early August.

&&

.DISCUSSION...
Messy upper high circulation now splitting in two with one centroid
over northern AZ/southern UT and another over west TX. Drier air
aloft has begun working into the southeast third of the state this
afternoon, keeping storms confined to the south-central mountains.
Hi- res models hint at some thunderstorm outflow boundary collisions
in the mid RGV this evening but most activity will likely remain the
the north and northwest of the ABQ and Santa Fe metros.

Weather prediction models agree that the dry air aloft will keep
southeast and east-central NM mainly thunderstorm free until Sunday
when a backdoor boundary drops in from the northeast bringing low
level moisture as well as providing a trigger for storms. Scattered
to numerous convection remains on track across the northwest half of
the state over the weekend. Models remain in good agreement that the
above mentioned boundary will push swwd into central and western NM
Sunday night and Monday. This feature will once again replenish low
level moisture and act as a trigger for widespread numerous storms
all Monday and again Tuesday.

GFS keeps things active Wednesday but the ECMWF starts to dry out the
northeast half. Both models keep the Four Corners upper high across
the Great Basin through next week. This allows backdoor fronts/boundaries
to drop in from the northeast so at no point do things completely dry
out during the next week. Additionally, a northerly flow aloft
during the latter half of next week should help out the areas that
keep getting missed by convection over the past couple of weeks.
Temperatures, for once in quite sometime, are forecast to be very
near seasonal averages for late July into early August.

33

&&

.FIRE WEATHER...
Good chances for wetting/soaking rains will focus over central and
western New Mexico this evening, as drier air rotates around the
upper high circulation into the southeast half of the state. Look
for good to excellent humidity recovery tonight, followed by a
slightly warmer/drier day Saturday with storms focused across the
western higher terrain. PWATs will begin to trend back up Sunday
thanks in part to a weak backdoor front across the northeast
quarter. Daytime temperatures through the weekend will generally be
above normal east central/southeast and below normal elsewhere.

The upper high will begin to shift west across southern New Mexico
Monday into Tuesday as a second upper high center over Nevada
becomes dominant. Northerly flow aloft will develop late Tuesday into
Wednesday, which will allow for a backdoor front and westward
progression of moisture across our area. This will result in
increasing chances for storms and wetting rain going into mid week
across much of the area. Daytime temperatures will be below normal
early to mid week thanks to the backdoor front and rain cooling.
Chances for storms will then persist into late week, although with a
slight warming/drying trend as high pressure aloft begins to shift
back southeast toward New Mexico.

11

&&

.AVIATION...
18Z TAF CYCLE
Storms will focus over north central and northwest New Mexico this
afternoon/evening. KFMN and KGUP are most likely to be impacted,
followed by KSAF and KLVS. MVFR impacts are likely with storms,
especially at KFMN and KGUP. Mountain obscurations are likely as
well. Otherwise, VFR conditions prevail and are forecast to
persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65  87  63  88 /  50  30  30  50
Dulce...........................  54  81  55  81 /  60  50  30  50
Cuba............................  57  80  57  80 /  70  40  30  60
Gallup..........................  58  82  58  83 /  60  40  40  50
El Morro........................  54  79  55  79 /  50  50  50  50
Grants..........................  57  85  57  85 /  70  50  30  40
Quemado.........................  57  80  57  80 /  40  50  50  70
Glenwood........................  63  87  63  85 /  50  40  40  50
Chama...........................  54  78  51  77 /  60  60  40  80
Los Alamos......................  59  81  59  81 /  40  50  30  50
Pecos...........................  58  81  58  81 /  30  40  20  70
Cerro/Questa....................  54  77  53  76 /  60  40  20  80
Red River.......................  49  69  48  67 /  70  60  20  80
Angel Fire......................  50  73  48  72 /  70  60  70  80
Taos............................  55  81  54  81 /  50  30  20  50
Mora............................  55  78  55  76 /  40  50  30  80
Espanola........................  62  88  62  87 /  40  30  20  30
Santa Fe........................  59  83  60  82 /  40  30  20  50
Santa Fe Airport................  60  87  60  87 /  30  20  20  30
Albuquerque Foothills...........  64  90  65  91 /  30  20  20  40
Albuquerque Heights.............  66  90  66  90 /  20  20  20  30
Albuquerque Valley..............  63  92  64  92 /  20  10  20  20
Albuquerque West Mesa...........  65  91  66  91 /  20  20  20  30
Los Lunas.......................  61  93  63  93 /  10  20  20  20
Rio Rancho......................  65  90  66  90 /  20  20  20  40
Socorro.........................  66  92  67  92 /  10  20  20  20
Sandia Park/Cedar Crest.........  60  84  60  83 /  40  30  30  60
Tijeras.........................  60  86  61  86 /  40  20  30  50
Moriarty/Estancia...............  59  86  59  86 /  20  20  20  50
Clines Corners..................  59  85  58  85 /  20  20  20  40
Gran Quivira....................  61  86  61  86 /  10  20  20  20
Carrizozo.......................  64  88  64  88 /   5  30  10  30
Ruidoso.........................  58  82  58  82 /   5  40  20  30
Capulin.........................  59  82  57  78 /  40  30  30  60
Raton...........................  58  86  57  84 /  60  20  20  70
Springer........................  60  87  59  86 /  50  20  20  60
Las Vegas.......................  57  83  57  81 /  30  20  20  70
Clayton.........................  64  89  64  86 /  20  20  30  40
Roy.............................  62  87  62  86 /  30  20  10  70
Conchas.........................  69  95  69  93 /  10  10   5  40
Santa Rosa......................  65  93  66  93 /  10  10   5  30
Tucumcari.......................  70  98  69  97 /  10  10   0  40
Clovis..........................  68  93  67  92 /   5  10   0  20
Portales........................  69  93  68  91 /   5  10   0  20
Fort Sumner.....................  69  93  68  92 /   5  10   0  20
Roswell.........................  70  99  70  98 /   5  10   0  10
Picacho.........................  64  90  64  90 /   5  10   0  20
Elk.............................  61  85  61  85 /   5  20   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Jul 28, 4:22 AM MDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
422 AM MDT Fri Jul 28 2017

NMZ501>540-291000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
422 AM MDT Fri Jul 28 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall will impact localized areas across the northwest third
to half of the state this afternoon and evening. Some isolated flash
flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rainfall and localized flash flooding will increase later
Sunday across the northeast half of the state and then trend westward
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:08 PM MDTAreal Flood AdvisoryABQBernalillo112 min
Jul 27, 6:15 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Jul 27, 6:24 PM MDTAreal Flood AdvisoryABQGuadalupe, Mora, San Miguel3 hr
Jul 27, 6:33 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval117 min
Jul 27, 6:40 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Socorro, Valencia2 hr
Jul 27, 6:54 PM MDTAreal Flood AdvisoryABQHarding, San Miguel, Union3 hr
Jul 27, 7:02 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia118 min
Jul 27, 7:11 PM MDTSpecial Weather StatementABQ34 min
Jul 27, 7:25 PM MDTFlash Flood WarningABQHarding2 hr
Jul 27, 7:50 PM MDTAreal Flood AdvisoryABQSanta Fe85 min
Jul 27, 7:58 PM MDTAreal Flood AdvisoryABQSan Miguel, Torrance2 hr
Jul 27, 9:18 PM MDTAreal Flood AdvisoryABQRio Arriba87 min
Jul 27, 9:23 PM MDTAreal Flood AdvisoryABQTorrance97 min
Jul 28, 1:06 PM MDTAreal Flood AdvisoryABQCibola114 min
Jul 28, 1:52 PM MDTAreal Flood AdvisoryABQCatron, Cibola113 min
Jul 28, 2:19 PM MDTAreal Flood AdvisoryABQMcKinley116 min
Jul 28, 3:43 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Jul 28, 3:49 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 28, 4:42 PM MDTAreal Flood AdvisoryABQColfax, Mora, Taos2 hr
Jul 28, 4:57 PM MDTSpecial Weather StatementABQCatron33 min
Jul 28, 5:05 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval, San Juan115 min
Jul 28, 5:13 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Jul 28, 5:53 PM MDTAreal Flood AdvisoryABQSan Juan112 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.